Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Continuous functions induced by shape morphisms


Author: James Keesling
Journal: Proc. Amer. Math. Soc. 41 (1973), 315-320
MSC: Primary 54C56
DOI: https://doi.org/10.1090/S0002-9939-1973-0334141-8
MathSciNet review: 0334141
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ C$ denote the category of compact Hausdorff spaces and continuous maps and $ H:C \to HC$ the homotopy functor to the homotopy category. Let $ S:C \to SC$ denote the functor of shape in the sense of Holsztyński for the projection functor $ H$. Every continuous mapping $ f$ between spaces gives rise to a shape morphism $ S(f)$ in $ SC$, but not every shape morphism is in the image of $ S$. In this paper it is shown that if $ X$ is a continuum with $ x \in X$ and $ A$ is a compact connected abelian topological group, then if $ F$ is a shape morphism from $ X$ to $ A$, then there is a continuous map $ f:X \to A$ such that $ f(x) = 0$ and $ S(f) = F$. It is also shown that if $ f,g:X \to A$ are continuous with $ f(x) = g(x) = 0$ and $ S(f) = S(g)$, then $ f$ and $ g$ are homotopic. These results are then used to show that there are shape classes of continua containing no locally connected continua and no arcwise connected continua. Some other applications to shape theory are given also.


References [Enhancements On Off] (What's this?)

  • 1. K. Borsuk, On a locally connected non-movable continuum, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 17 (1969), 425-430. MR 41 #1012. MR 0256356 (41:1012)
  • [1] A. M. Gleason, Spaces with a compact Lie group of transformations, Proc. Amer. Math. Soc. 1 (1950), 35-43. MR 11, 497. MR 0033830 (11:497e)
  • [2] K. H. Hofmann, Introduction to the theory of compact groups. I, Tulane University Lecture Notes, Tulane University, New Orleans, La., 1968.
  • [3] K. H. Hofmann and P. S. Mostert, Elements of compact semigroups, Charles E. Merrill Books, Columbus, Ohio, 1966. MR 35 #285. MR 0209387 (35:285)
  • [4] W. Holsztyński, Continuity of Borsuk's shape functor, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 19 (1971), 1105-1108. MR 0310873 (46:9971)
  • [5] -, An extension and axiomatic characterization of Borsuk's theory of shape, Fund. Math. 70 (1971), no. 2, 157-168. MR 43 #8080. MR 0282368 (43:8080)
  • [6] J. Keesling, Shape theory and compact connected abelian topological groups, Trans. Amer. Math. Soc. (to appear). MR 0345064 (49:9803)
  • [7] S. Mardesič and J. Segal, Shapes of compacta and ANR-systems, Fund Math. 72 (1971), 41-59. MR 0298634 (45:7686)
  • [8] L. S. Pontrjagin, Topological groups, 2nd ed., GITTL, Moscow, 1954; English transl., Gordon and Breach, New York, 1966. MR 17, 171; 34 #1439. MR 0201557 (34:1439)
  • [9] W. Scheffer, Maps between topological groups that are homotopic to homomorphisms, Proc. Amer. Math. Soc. 33 (1972), 562-567. MR 0301130 (46:288)
  • [10] E. Spanier, Algebraic topology, McGraw-Hill, New York, 1966. MR 35 #1007. MR 0210112 (35:1007)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54C56

Retrieve articles in all journals with MSC: 54C56


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0334141-8
Keywords: Shape functor, homotopy functor, shape domination, compact connected abelian topological group, locally connected continuum, arcwise connected continuum
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society